Friday, December 3, 2010

Oxycontin, Trigger Point Injections, and the Bowels of the Earth

Hope everyone is well and enjoying the start of December!

Last week, I worked on getting a new patient appointment at a different pain management clinic, one where the doctors hopefully have better bedside manners than the one I saw a few weeks ago. Unfortunately, I got the call that I won't be able to get in for 2 months. I was all set to wait it out, until that night when, as usual, the typical nightly pain became so unbearable, the cries of frustration were abounding and I couldn't take it any more. I decided to go back to Dr. Pain again, at least to get me through until I can be seen in the new clinic. If I end up liking him, I may stay with him, but at least I can see someone else for a "second opinion" if need be.

The worst of all of my pain, and the constant, is my "flank" pain. I liken it to laying down on hot coals while simultaneously being branded with a burning metal poke. It is a terribly hot, writhing pain that never goes away, and is only slightly muted by the combo of pain meds, anti-spasmodic meds and a heating pad. The docs have no idea what is causing it. The rest of the pain sort of comes and goes, it is a mix of joint pain, muscle pain and nerve pain in random places.

The first thing Dr. Pain wanted to do (besides tell me again that I didn't act like I had bipolar disorder, like he can "tell" after the 10 total minutes of talking to me), was trigger point injections. I was very excited about this, since this would be the first attempt at easing the flank pain. We had no idea if it would help, but I was up for trying anything. According to the Neurology Channel, "a small needle is inserted into the trigger point and a local anesthetic (e.g., lidocaine, procaine) with or without a corticosteroid is injected. Injection of medication inactivates the trigger point and thus alleviates pain." We chose to do it without steroids, especially since I want to avoid them if possible.


I got a total of about 15 shots in my right flank. The doctor first numbed the skin by wiping a topical anesthetic across it, though I don't think it helped, then injected a bunch of different areas. It was a bit uncomfortable, but not that bad. Dr. Pain said I should feel some relief within 10 minutes, and that it should last between 1 and 4 weeks. Unfortunately, because I bruise easily, he also mentioned that I might be sore for a day or two from internal bruising, and I might not notice the relief until it eases up. Lastly, he put tape over the injection sites. I mention this, because even though it was paper tape, it was awful to peel off. No tape next time! About 30 minutes after the injections, I did notice a bit of relief. The normal pain level in my flank is about and 8, ending up at a 9 by bedtime. As of now, a day later, I am down to the average flank pain being about a 6 or 7. Yay! It does still progress and is pretty bad by bedtime, but any help is welcomed with open arms!


The second thing on the agenda was to start me on new pain meds. Since the Vicodin and Flexeril I am currently taking aren't doing near enough and the Vicodin is really messing with my GI tract, we talked about a new plan. The Fentanyl didn't work as a long-acting, since the side effects were too bad, so now I am trying Oxycontin, 20mg 2xday for the long acting med, and Vicodin 5/500mg as needed for breakthrough pain. I am no longer taking the Flexeril. I went home to see how the Oxycontin would work. 

And, then it started. Pain medicine does not work well with my system, specifically narcotics. The major side effect of taking narcotics is constipation. Well, combine the normal side effect with my ridiculous GI tract, and chronic constipation, and it leaves me in worse shape than the normal pain I deal with. This was the problem with the Fentanyl, it is a giant problem with the Vicodin, and it has proven to be a problem so far with the Oxycontin as well. Since I was a kid, the chronic constipation I deal with has been horrible. I was even in the hospital for it when I was a younger. I have tried natural remedies, diet changes, drugs, and many other things. I always have a problem with it, but I can deal with it most days. Add a narcotic, and I become so constipated and get so much gas (flatulence) built up in my body that I can't function. 

Last night, I buckled in pain. I was crying, sobbing, screaming, and I was in the same boat I was in when I took Fentanyl. The gas pain was so bad that I was literally curled up and shaking, my mom spent the evening stroking my hair and back, wiping my tears and snot. Yep, it was that bad. It is times like this that I am so glad I live with someone who is able to help take care of me.


I have been trying to get through the nausea, headache, drugged feeling, hot flashes and sweating, and make it through this constipation and unreal gas/bloating. I am hoping that it will ease up once I have been on the Oxy for a few days. I'm finding that it is helping the rest of my pain a bit, which is wonderful. I will take it one hour at a time for now, and continue to sit with the heating pad, take the simethicone (anti-gas, over the counter medicine), take the Senekot-S and pray I can get through this. 

Hopefully this is a start! I have also begun yoga to help with back and core strengthening, and I will be doing a post on that soon. Until we talk next, may you have a low-pain night and hopefully you are enjoying yourself wherever you are, whatever you are doing. 

xo
dani

4 comments:

stipeygirl75 said...

You may have already tried this, but I take "Natural Calm" magnesium supplement every night at bedtime. It's in powdered form and you mix it with water. If I don't take it I do have constipation issues. Hope you feel better soon :(

Jackie Dillard said...

Hey! I'm glad that you're starting to get some overall pain relief with your new medicine, but I'm sorry to hear about all the GI stuff...that's so not fun! I don't know if you've tried either of these, but they've helped me with my constipation (I have the same problem with having constant constipation that can just double you over in pain and adding a narcotic to the mix, so not fun), but the senakot so didn't work for me, so I take about 2 capfuls of miralax everynight and I've also tried a medicine my GI doctor put me on one time it's called Amitiza (I went straight to the other extreme though with that, but it may help you...it did help me for awhile). Hope that may help and I hope you keep getting better!!! :)

eddie said...

We opted for low dose methadone over oxy. I'll tell you why. We discussed this over and over with several doctors and their experience is better pain control with less side effects. In other words, you can control pain *and* still have functioning bowels. Not that it doesn't affect your bowels, it just doesn't lock them down. The methadone lasts longer, the pills can be cut without affecting the long release effect as well. We also have drastically increased water intake. Every couple of weeks we do the whole Bentonite mud shot which helps keep things cleaned out. Since my better half struggles with severe IBS, the change in meds have made a huge difference. Not perfect, doesn't mean there aren't bad days, but it is a far site better than it used to be.

Lillian Richard said...

I have pots, fibromyalgia, pah, osteoarthritis, osteosclerosis, sleep apnea, gout, here, carpal tunnel, asthma, i am epileptic, have parkinsons like disease, tourettes, chf and am in constant afib. They won't give me pain meds stronger than tylenol, naproxin and muscle relaxers. Its driving me crazy. I also have a herniated c5 and c6 disc and two torn meniscuses and I am in constant pain. What is someone whom is on blood thinners suppose to do for ain? I cannot stand living like this anymore.